Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 13, NWS Mobile, AL

May 31, 2005Covington County, Alabama

NWS Mobile, AL issued this tornado warning at May 31, 2005, 7:01 PM CDT for Covington County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 7:01 PM CDT (00:01 UTC)
Expired
May 31, 2005, 7:30 PM CDT
In force
29 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Covington County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMOB 010001
TORMOB
ALC039-010030-
/O.NEW.KMOB.TO.W.0013.050601T0001Z-050601T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
701 PM CDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* TORNADO WARNING FOR...

  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 730 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SANFORD    
  MOVING NORTH AT 20 MPH. 

IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...ABANDON VEHICLES AND
MOBILE HOMES AND SEEK A REINFORCED SHELTER. MOVE TO THE LOWEST FLOOR
INTERIOR HALLWAY OR CLOSET. COVER YOUR BODY WITH BLANKETS OR PILLOWS.

IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3125 8643 3124 8634 3142 8629 3141 8639

$$
1 follow-up statement
000 
WWUS54 KMOB 010013
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
711 PM CDT TUE MAY 31 2005

ALC039-010030-
/O.CON.KMOB.TO.W.0013.000000T0000Z-050601T0030Z/
COVINGTON AL-
711 PM CDT TUE MAY 31 2005

...A TORNADO WARNING CONTINUES UNTIL 730 PM CDT FOR CENTRAL COVINGTON
COUNTY...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR EODA...OR ABOUT 8
MILES EAST OF ANDALUSIA...MOVING NORTH AT 15 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

ANOTHER SEVERE THUNDERSTORM CAPABLE OF PRODUCING A POSSIBLE TORNADO 
WAS JUST NORTH OF CLEARVIEW MOVING NORTH AT 20 MPH. 

LAT...LON 3122 8636 3126 8628 3142 8634 3140 8643

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at May 31, 3:02 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 31, 3:02 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
302 PM CDT TUE MAY 31 2005

.SHORT TERM (TODAY AND TONIGHT)...THIS FORECAST IS STILL GOING TO BE
A CHALLENGE. A STATIONARY FRONT REMAINS FROM OFF THE UPPER TEXAS
COAST AND OVER THE CHANDELEUR ISLANDS OFF LOUISIANA TO COASTAL
FLORABAMA AND INTO THE LOWER PIEDMONT...AND OFF THE ATLANTIC COAST OF
GEORGIA. IT IS WELL REFLECTED IN THE 850 DATA AS WELL...AND JUST AS
FAR REACHING. CYCLOGENESIS WAS OCCURRING WELL SOUTHWEST OF THE
CHANDELEUR ISLANDS OFF SABINE PASS. A 500 MB VORTICITY MAXIMUM THAT
WAS PREVIOUSLY MENTIONED OVER THE LOWER MISSISSIPPI RIVER VALLEY IS
NOW OVER THE CWA IS MOVING TOWARDS TENNESSEE AS FORECAST. ANOTHER
OVER CENTRAL LOUISIANA SHOWS PROMISE TO FOLLOW ITS TRACKS. HEAVIEST
RAINFALL BANDING AS WE SAW EARLIER TODAY OVER BALDWIN COUNTY IN THAT
1 TO 2 RAINFALL POSSIBLE THROUGH MIDNIGHT IN SOME PLACES. UPDATE
AFD ISSUED THIS MORNING GERMANE.

GFS/ECMWF/ETA ALL PHASE WELL FOR THE DEVELOPING SURFACE LOW TO BE
NEAR WAYNE COUNTY MISSISSIPPI BY 12Z WEDNESDAY. THE UKMET KEEPS IT
OFF ORANGE BEACH. WE ARE GOING WITH THE MODEL CONSENSUS FOR THE
SHORT TERM. WITH THIS PATTERN AND PW REMAINING 2.00 INCHES ALONG THE
BEACH PER LIX SOUNDING...AREA RADARS MEASURE MODERATE REFLECTIVITY
INDICATING CONVECTION FOR THE MOST PART IS OF SUBDUED INTENSITY BUT
AN EFFICIENT RAINMAKER. HIGH POPS TONIGHT WITH CONFIDENCE IN HPC QPF
PROGS OF 0.10 TO 0.25 EVERY 6 HR THROUGH THIS EVENING WITH AND
TAPERING OFF LATE TONIGHT. THIS AGREES WELL WITH MODEL CONSENSUS.
EXCEPTIONS WILL BE BANDING AS WE SAW TODAY OVER BALDWIN COUNTY IN
THAT 1 TO 2 RAINFALL POSSIBLE THROUGH MIDNIGHT IN SOME PLACES.
UPDATE AFD ISSUED THIS MORNING GERMANE.

/77

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...ON WEDNESDAY...LOW CONFIDENCE
REMAINS ON ANY ONE MODEL OUTPUT. IT SHOULD BE NOTED THOUGH THAT THE
GFS HANDLED THE OVERALL EVOLUTION OF THE MEMORIAL DAY WEEKEND WEATHER
RATHER WELL OVERALL. IT HAS A TENDENCY TO HIT US WITH A GLANCING BLOW
WITH THE ENERGY PACKET WE CAN SEE OVER THE UPPER EDWARDS PLATEAU IN
TEXAS BY WEDNESDAY...WE CAN FAVOR THIS OVER THE ETA WHICH TENDS TO A
SOMEWHAT MORE PROLONGED WET PICTURE. AGREE WITH THE PREVIOUS SHIFT...
THE GUIDANCE FROM THE GFS LOOKS BETTER FOR NOW AS IT PUTS LIKELY POPS
LIFTING UP OVER THE EAST AND NORTHEAST COUNTIES AND SCATTERED POPS
ELSEWHERE. CONSIDERING A RISK OF AN MCS LATER ON THURSDAY...WITH THE
DISAGREEMENT AMONGST THE OUTPUTS.

/77

&&

.MARINE...A WEAK SFC LOW HAS MOVED ONSHORE...WHICH IS NOW NORTH OF
PNS...WHICH WILL EVENTUALLY GIVE WAY TO A MODERATE TO STRONG SW FLOW
LATER TONIGHT CONTINUING THROUGH MUCH OF THE DAY ON WED. WITH THIS
WILL HAVE TO MAKE CHANGES TO CURRENT MARINE PACKAGE FOR TONIGHT AND
WED...BRINGING THE WINDS OUT OF THE SW AND INCREASING TO 15 TO 20
KNOTS FOR ENTIRE MARINE AREA LATER TONIGHT CONTINUING THROUGH WED.
WITH THIS WILL CONTINUE WITH SMALL CRAFT EXERCISE CAUTION IN THE
HEADER THROUGH WED.

/32

&&

.FIRE WEATHER...NO CONCERNS. THAT DEVELOPING SURFACE LOW OFF THE
UPPER TEXAS COAST TO BE IN EASTERN MISSISSIPPI AROUND SUNRISE
WEDNESDAY BRINGING RAIN AND CLOUDY SKIES WITH MODERATE DISPERSION
AND HUMIDITY THE NEXT FEW DAYS. LATER IN THE WEEK A DRYING TREND
WILL OCCUR WITH LOWER HUMIDITY AND A SOMEWHAT HIGHER DISPERSION.

/77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      69  82  70  85 /  60  70  40  40
PENSACOLA   71  82  72  84 /  70  80  50  50
DESTIN      70  80  71  83 /  70  90  40  50
EVERGREEN   67  80  68  84 /  70  80  50  50
WAYNESBORO  66  79  64  82 /  70  50  30  40
CAMDEN      66  77  67  83 /  80  70  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, May 31, 5:35 AM CDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
535 AM CDT TUE MAY 31 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
535 AM CDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...MODERATE TO STRONG ONSHORE WINDS WILL
RESULT IN A MODERATE RISK OF RIP CURRENTS MAINLY DURING THE MORNING
HOURS.  A LOW PRESSURE SYSTEM WILL SLOWLY MOVE FROM THE MISSISSIPPI
DELTA AREA TOWARDS SOUTHWEST ALABAMA THROUGH LATE TONIGHT AND BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION.  WHILE SEVERE
THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...SOME STORMS MAY BECOME
STRONG AND PRODUCE WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...SCATTERED
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND PERSIST INTO THE
EVENING...TYPICAL OF SUMMERTIME.  WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD NOT BE
REQUIRED THROUGH TONIGHT.

In the hours before

Local storm report, May 31, 6:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
655 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     N ANDALUSIA             31.31N 86.48W
05/31/2005                   COVINGTON          AL   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGED MOBILE HOME NEAR CR 70/61 NORTH
            OF ANDALUSIA.

0615 PM     TSTM WND DMG     N ANDALUSIA             31.31N 86.48W
05/31/2005                   COVINGTON          AL   EMERGENCY MNGR

            SEVERAL REPORTS OF A POSSIBLE TORNADO ON THE GROUND NEAR
            COLD CREEK HWY 29 NORTH OF ANDALUSIA.

&&

DD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:39 PM CDTTornado WarningMOBCovington36 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.